Common skin problems during chemotherapy

Skin changes are common during chemotherapy. Knowing what to expect, when to be concerned, and what steps you can take to protect your skin can help you cope during this time. Fortunately, some of these problems are preventable and most go away soon after treatment ends.

Emily Mendoza / Verywell

Common skin changes during chemotherapy

You may notice several changes depending on the chemotherapy drugs you are receiving. Studies have also identified changes in skin, hair, and nails during treatment.Inasmuch asSome of the most common symptoms during lung cancer treatment include:

  • Redness
  • Dryness and flaking
  • Discoloration of your skin (often a darkening where pressure is applied to your skin). This is more common in people with dark skin and with certain cancer drugs, such as adriamycin (doxorubicin)
  • Rashes. It is important to note that there are several types of rashes that can occur.
  • Sun sensitivity. You can get sunburned more easily than usual.
  • Acne-like rashes. An acne-like rash is common with tyrosine kinase inhibitors such as Tagrisso (osimertinib.)

Dealing with rashes and redness

Depending on the cause of your skin symptoms, your healthcare provider may recommend creams or other suggestions that will help. Here are some steps you can take yourself to minimize discomfort:

  • Drink plenty of fluids
  • Use mild creams or lotions to moisturize your skin. (In general, creams often work better than lotions and ointments work better than creams.)
  • Avoid products that contain alcohol and choose unscented varieties when possible
  • Apply lotions and creams after showering or bathing, before your skin is completely dry. For very dry skin and lips, ointments like Aquaphor can be very soothing as well as moisturizing.
  • Bathe in lukewarm water (neither too hot nor too cold). Keep baths short and dry off with a towel rather than rubbing your skin.
  • If your skin is very dry, an oatmeal bath can be soothing
  • Use mild soap or clear water for washing
  • Use a mild detergent to wash your clothes
  • Choose fabrics like cotton and avoid fabrics that irritate the skin like wool. Loose-fitting clothes are often more comfortable than tight-fitting outfits.
  • Use an electric razor to minimize cuts when shaving
  • Avoid spending time outdoors in very hot or very cold weather
  • Protect yourself from the sun. Cover up, avoid direct sunlight at midday, and use hats and umbrellas for shelter. Do not use tanning beds. Some sunscreens may contain irritating chemicals. Consult your oncologist for products they recommend, or choose a sunscreen like zinc oxide for maximum protection. If you choose to use sunscreen, try to find a product that blocks UVA rays as well as UVB rays.
  • For acne-like symptoms, keep your skin clean and dry. Talk to your oncologist before using over-the-counter acne treatments. Although the rash that many people get from Tagrisso looks like acne, it is not acne, and most acne medications do not work to treat the rash.

Sun sensitivity during chemotherapy

Some chemotherapy drugs can increase the risk of sunburn (chemotherapy photosensitivity) and this can be made even worse when combined with radiation therapy.Inasmuch asThe best protection is prevention, such as avoiding the midday sun and covering up. Keep in mind that sunscreens can irritate chemotherapy rashes and won’t necessarily prevent a burn on sun-sensitive skin. Sunscreens combined with other physical measures (such as wearing a hat or sitting under an umbrella) may be more effective for people undergoing chemotherapy.

Tagrisso rash

The acne-like rash that many people experience on Tagrisso or other EGFR inhibitors may make you reluctant to leave your home. After all, shouldn’t you be spared the annoying pimples you once suffered from as a teenager?

It may help to know that people who develop this rash seem to respond better to the medication. Talk to your healthcare provider about ways to manage the rash and when to call if it gets worse. Take the time to learn how to manage skin issues with Tarceva.

Radiation reminder

A special situation you need to be aware of is called radiation recall. When some chemotherapy drugs are given during or shortly after radiation therapy, a severe sunburn-like rash may result. This can cause itching and burning that lasts from a few hours to a few days. Your healthcare provider may prescribe medication to treat the rash and may want to delay your chemotherapy for a while.

In the case of lung cancer, this rash usually occurs on the chest and is more common when the cancer drugs Adriamycin (doxorubicin) and/or Taxol (paclitaxel) are given.

Nail and toenail problems

Nail changes related to chemotherapy are often separate from skin changes related to these drugs, but it is important to note that there are a number of issues that people experience, ranging from loose nails to wrinkles and infections. . If you’re concerned about your nails, take a moment to learn more about nail changes during cancer treatment.

When to call the health care provider

Tell your oncologist about any skin symptoms you’re experiencing at each appointment, but some symptoms in particular should prompt you to call sooner. Contact your health care provider if you have symptoms suggesting an infection, such as sore skin, skin discharge, or fever. Also, the symptoms of an allergic reaction such as severe itching or hives can be serious and it is important to tell your cancer care team.

Conclusion

A number of skin problems can occur during chemotherapy, ranging from redness to rashes. Preventative measures such as using lotions, avoiding caustic substances on your skin, and practicing sun protection can reduce many of the symptoms. Sometimes, as with people on Tarceva, a rash may actually be a sign that the drug is working. Be sure to tell your healthcare provider about any skin changes you experience, even if they seem like more of a nuisance than a problem. Taking the time to deal with the “little” worries during cancer treatment can go a long way to improving your overall quality of life at that time.